Jump to content

Elbe, 2010 How Does This Happen? Part I: Mechanisms of Adverse Drug Reactions Associated with Psychotropic Medications


Altostrata
 Share

Recommended Posts

  • Administrator

J Can Acad Child Adolesc Psychiatry. 2010 Feb;19(1):40-5.

How does this happen? Part I: mechanisms of adverse drug reactions associated with psychotropic medications.
Elbe D1, Savage R.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/20119566  Full text http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2809445/#b17-ccap19_1p0040

OBJECTIVE:
To review the background and mechanisms behind how certain psychotropic medications cause adverse drug reactions.

METHODS:
A literature review pertaining to several interesting and unusual adverse drug reactions attributed to selected psychotropic medications was conducted. These include: 1) QTc interval prolongation secondary to ziprasidone, pimozide, and other antipsychotic agents. 2) Nephrogenic diabetes insipidus and hypernatremia secondary to lithium. 3) Hypothyroidism secondary to lithium. 4) Erectile dysfunction secondary to selective serotonin and serotonin/norepinephrine reuptake inhibitors (SSRIs/SNRIs).

RESULTS:
Biochemical mechanisms of how certain psychotropic medications cause adverse drug reactions were reviewed. Specific interventions and monitoring recommendations to prevent or reduce the impact of these adverse reactions are discussed briefly.

CONCLUSION:
Knowledge of risk factors and mechanisms of adverse drug reactions with psychotropic medications can help to guide medication prescribing, monitoring and interventions to prevent or mitigate these reactions.
 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy